Utah, 2017

Flood and Heavy Rain in Utah, March 23, 2017

March 23, 2017 · NWS SLC · 2 events in 2 counties and zones

Heavy rain fell across Utah on March 23, leading to flooding in some locations across northern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy rain fell across Utah on March 23, leading to flooding in some locations across northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 22, 8:36 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 22, 8:36 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
936 PM MDT Wed Mar 22 2017

.SYNOPSIS...A Pacific storm system will move east across the
Great Basin tonight through Thursday. High pressure will return
for Friday, followed by another storm system this weekend.

&&

.SHORT TERM (Through 00Z Saturday)...The axis of the advancing
upper level trough sits squarely over Nevada this evening. Precip
has expanded rapidly across southern Utah during the evening, with
embedded thunderstorms noted across mainly south-central Utah.

Synoptic-scale lift is increasing across the south as dynamic
lift supported by fairly strong deep layer moisture and cold
advection moves into the area with the trough. Thunderstorms will
likely persist for several more hours as the left exit region of
the upper jet resides across south-central through east-central
Utah.

Up north scattered convection appears to be slowly increasing in
areal coverage again mid-evening. This activity will likely
continue to trend upward in areal coverage and intensity through
early Thursday morning as the axis of the upper trough works
slowly across the area. Orographic enhancement will likely become
a player late Thursday morning through mid-afternoon as the air
mass will remain quite moist and unstable and the mean flow aloft
briefly turns to the northwest in that short window. A more
northerly flow aloft accompanied by a gradually drying and
stabilizing air mass should bring an end to most if not all
terrain-tied convective showers by early evening.

High pressure aloft will spend Friday over Utah, moving east of
the state by the end of the day. Lingering moisture and abundant
insolation could generate some terrain-based buildups, though none
of this is expected to generate more than brief and somewhat
isolated showers through the afternoon.

.LONG TERM (After 00Z Saturday)...The ridge that is over the CWA on
Friday continues to shift east Friday night, with a deepening
Pacific trough starting to invade the Great Basin. Similar to the
Wednesday/Thursday system, the best upper level energy digs south to
the Arizona/Utah border, but decent low level moisture and cold
advection help to focus precipitation over Utah during the day
Saturday. Have kept POPs high through this period, with temperatures
likely dipping below seasonal normals.

The system quickly exits to the east Saturday night, with another
shortwave ridge shifting over the area Sunday. Progressive remains
the buzz-word of the forecast, as that ridge shifts east Sunday
night and the next trough moves into the area Monday or Monday
night. That said, model agreement begins to break down quite a bit
after 12Z Monday, with significant differences in the timing and
structure of the incoming trough.

Of particular note is the disagreement in how cold the incoming
airmass is, with the Canadian and ECMWF advertising a decent cool
down that could bring snow down to the valley floors by Tuesday,
while the GFS cuts off the storm to our southwest and keeps the
airmass over Utah mostly mild. For now, have kept POPs high through
Monday and Tuesday; there is of course lower confidence in the
temperature forecast, which for now has been kept fairly seasonal.

&&

.Hydrology...Concern through Thursday is expected rainfall across
the north which could take many rivers already running near
bankfull to flood stage Thursday. The models have trended lower
with overall QPF across this area, and at this time anticipate
rivers to remain just below flood stage, although they will
require close monitoring.

Mid level ridging is forecast to build across the Great Basin late
Thursday into Friday, which should bring a quick end to precipitation
Thursday evening and allow the flows in the area rivers to
gradually lower heading into the weekend.

&&

.AVIATION...The moist southerly flow ahead of the upper level
trough just to the west of Utah will maintain light precip at the
terminal through Thursday morning. VFR conditions will prevail,
though ceilings will run around 5 kft. A weather disturbance
moving north across western Utah later tonight could bring a
period of heavier precip and short periods of MVFR ceilings around
10z through 16z. The upper level trough axis will move through
the area early in the afternoon, leading to increasing northwest
winds with slowly lifting ceilings and lingering light showers
until late in the afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 11 AM MDT Thursday for UTZ007>010-
     517-518.

WY...None.
&&

SHORT TERM...CONGER
LONG TERM...SCHOENING
AVIATION...

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 22, 2:14 PM MST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
314 PM MDT Wed Mar 22 2017

UTZ001>016-019>021-517-518-WYZ021-231200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
314 PM MDT Wed Mar 22 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible across the outlook area this
evening. Small hail, lightning, brief heavy rain, and wind gusts
to 40 mph can be expected with these storms.

Snow levels will fall below 7000 feet overnight across the area,
with accumulating snow expected. Winter driving conditions can be
expected across all high elevations roadways above 8000 feet
overnight, with periods of road slush possible down to 6500 feet.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A combination of rain and snow melt will cause rivers across
northern Utah to run swift and cold. Use extreme caution near
these waterways, and be particularly mindful of children and pets.

Valley rain and mountain snow will continue into the day Thursday
before tapering off. Winter driving conditions can be
expected across all high elevations roadways above 7000 feet
through Thursday morning.

Gusty northwest winds are possible Thursday for portions of the
west desert, southwest Wyoming, western Uinta Basin, and Castle
Country.

Another cool and wet storm is expected for the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Salt Lake

When
March 23, 12:00 AM MST to 4:00 PM MST
Where
Salt Lake County, 1.3 mi NNW of Pallas
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
40.686, -111.912

Heavy rain fell across the Salt Lake Valley on March 23. At the Sunnyvale Apartments on 3940 South 764 West, two families had to evacuate their apartments due to flooding. Relatively close by at the Salt Lake City International Airport, 1.97 inches of rainfall was recorded; this was the wettest day on record for the month of March, and the 6th wettest day since records began in 1874.

Flood, Cache

When
March 23, 7:00 AM MST to 2:00 PM MST
Where
Cache County, 0.18 mi NNE of Avon to 0.94 mi SE of Hyrum
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.532, -111.818

The Little Bear River reached flood stage at multiple gauges in the Cache Valley. This included the Little Bear - Paradise river gauge, which reached a peak flow of 1340 cfs on March 23.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689584, 689578.